Wildfire, Murray
- When
- January 19, 12:00 PM CST to 9:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.482, -97.068 (the zone’s center; the record gives no point)
The Hopewell fire burned approximately 200 acres in Murray county on the 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The Hopewell fire burned approximately 200 acres in Murray county on the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 19, 4:08 AM CST, 7 hours 52 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
408 AM CST Fri Jan 19 2018
.DISCUSSION...
The main concern is high to very high wildfire potential over the
next few days, especially Sunday.
Issued a Fire Weather Watch for Sunday for areas near and west of
I-35 as confidence is growing that dry, warm, and windy
conditions will favor the development and spread of wildfires.
Today will be sunny, breezy, and warmer across the area. Went
conservative with forecast highs, which may be several degrees
warmer than currently forecast if vertical mixing is deeper than
currently forecast. Most latest models appear to be increasing low
level dewpoints too quickly today based on latest surface
observations.
Tonight through Saturday night, some light drizzle may form in
parts of southeastern Oklahoma near Durant and Atoka and points
eastwards. Kept low rain chances to account for this potential as
latest models depicted sufficient low level moisture and light
QPF amounts in these areas. Some patchy fog could occur in these
areas as well, but did not mention thinking that low level winds
will be too strong to allow for fog formation.
Saturday will be warm and breezy. Low level moisture will be
higher than today. Low level cloud cover may be stubborn and
difficult to erode near and east of I-35 as increasing moisture
may remain trapped under a steep low level inversion, especially
if the 00 UTC NAM model verifies. Thus, lowered highs slightly to
account for this potential. If less clouds occur, highs on
Saturday could be several degrees warmer than currently forecast.
Sunday, all models were in decent agreement depicting a strong low
pressure system moving across the area. There were some
discrepancies on how quickly the dryline will move eastward across
the area. Regardless, still appears warm, dry, and windy weather
will occur. A Wind Advisory will likely be needed across western
Oklahoma Sunday afternoon and evening as well as possibly western
north Texas and central and northern Oklahoma with gusts 40-50 mph
due to deep mixing possibly up to around 700 mb. Winds will
likely stay up behind the cold front passage Sunday night. Went
above most model guidance for highs thinking some sun in the
dryslot will allow for abundant heating.
Kept 20-40% for mainly morning showers southeast of I-44 on
Sunday. A few thunderstorms could occur late Sunday afternoon and
evening near Atoka and Durant, though most model guidance
suggested that storms will generally stay east of these locations.
Sufficient instability and shear would support a few strong to
severe storms with marginal severe hail up to quarter size and
wind gusts up to 60 mph in parts of southeastern Oklahoma late
Sunday afternoon into evening. Would not be surprised if a few
high based light rain showers occurred in far northwestern
Oklahoma late Sunday afternoon and evening, but did not mention
due to low confidence of occurrence.
Monday through Thursday, dry conditions will likely continue.
Temperatures will be much warmer compared to the past few weeks
and should stay above average for late January. A storm system
next weekend could bring precipitation to the area.
MBS
&&
.FIRE WEATHER...
Issued a RFD (Fire Danger Statement) this afternoon due to dry,
breezy, and warm conditions. Conditions may be close to Red Flag
Warning criteria in parts of western Oklahoma (RH less than 20%
and 20 ft winds 20 mph or greater). Was not confident enough to
issue a Red Flag Warning at this time as the lowest humidity
values (around 15%) will be up towards Gage, Woodward, and
Buffalo and strongest winds (around 20 mph) will be from Clinton
to Fairview. it is possible that surface dewpoints and resulting
RH may be lower this afternoon than currently forecast.
Another RFD may be needed on Saturday due to dry and breezy
conditions, though humidity values will be higher than today.
Confidence of Red Flag Conditions is high on Sunday across western
Oklahoma and western north Texas where extreme wildfire potential
may occur due to dry, windy, and warm conditions. ERC values may
exceed the 90th percentile on Sunday. Confidence of Red Flag
conditions is lower east of I-35 where the dryline may stall
Sunday afternoon. For now, issued a Fire Weather Watch over a
large area, including locations near I-35. The passage of a cold
front will bring a wind shift to the northwest between 4 pm and
midnight Sunday, which could impact any ongoing wildfires.
Elevated wildfire conditions may continue on Monday due to dry and
breezy conditions, though temperatures will be cooler.
Wildfire concerns may increase again Wednesday and Thursday due to
breezy weather and continued dry conditions.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 58 41 63 48 / 0 0 0 10
Hobart OK 60 36 67 42 / 0 0 0 0
Wichita Falls TX 63 41 69 48 / 0 0 0 10
Gage OK 68 27 69 39 / 0 0 0 0
Ponca City OK 60 36 62 45 / 0 0 10 0
Durant OK 55 42 65 53 / 0 10 10 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Sunday morning through Sunday evening
for OKZ004>030-033>041-044>046-050.
TX...Fire Weather Watch from Sunday morning through Sunday evening
for TXZ083>090.
&&
26/17Hazardous Weather Outlook National Weather Service Norman OK 436 AM CST Fri Jan 19 2018 OKZ004>048-050>052-TXZ083>090-201045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 436 AM CST Fri Jan 19 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Fire Weather... Elevated fire weather conditions will develop this afternoon across western Oklahoma and western north Texas and humidity will fall below 25 percent with south winds of 20 to 25 mph and gusty. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Elevated fire weather conditions will develop each afternoon through Tuesday. The most critical day will be on Sunday afternoon when dry and windy conditions will develop over western and central Oklahoma and western north Texas. .Thunderstorms... There is a slight chance of thunderstorms Sunday afternoon and evening across portions of southeastern Oklahoma. Severe weather is not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733568.